Alert archive / Florida / Dense Smoke Advisories in 2012
Dense Smoke Advisory 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this dense smoke advisory at May 29, 2012, 10:44 PM CDT for Walton County, Florida. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2012, 10:44 PM CDT (03:44 UTC)
- Expired
- May 30, 2012, 9:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Tallahassee, FL
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537 WWUS72 KTAE 300344 NPWTAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1144 PM EDT TUE MAY 29 2012 ...A DENSE SMOKE ADVISORY IS IN EFFECT UNTIL 9 AM CDT WEDNESDAY FOR SOUTH WALTON COUNTY... .AREAS OF DENSE SMOKE ASSOCIATED WITH A WILDFIRE LOCATED NORTHWEST OF HURLBURT FIELD IN OKALOOSA COUNTY WAS SPREADING SOUTHEASTWARD ACROSS THE COASTAL PORTIONS OF SOUTH WALTON COUNTY. VISIBILITIES IN THE SMOKE ARE EXPECTED TO GENERALLY BE TWO TO THREE MILES WITH POCKETS AS LOW AS ONE MILE OR LESS ESPECIALLY TOWARDS SUNRISE. DRIVERS NEED TO EXERCISE EXTREME CAUTION WHILE DRIVING IN THIS AREA AND BE PREPARED TO SLOW DOWN UPON ENCOUNTERING DENSE SMOKE. THIS INCLUDES HIGHWAY 98 AND ROUTE 30A. FLZ108-301400- /O.NEW.KTAE.SM.Y.0009.120530T0344Z-120530T1400Z/ SOUTH WALTON- INCLUDING THE CITIES OF...FREEPORT...SANTA ROSA BEACH 1044 PM CDT TUE MAY 29 2012 ...DENSE SMOKE ADVISORY IN EFFECT UNTIL 9 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A DENSE SMOKE ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT WEDNESDAY. * VISIBILITY...GENERALLY TWO TO THREE MILES WITH POCKETS OF LESS THAN ONE MILE. * IMPACTS...EXPECT SUDDEN DROPS IN VISIBILITY. DRIVE WITH EXTREME CAUTION ESPECIALLY TOWARDS SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE SMOKE ADVISORY MEANS WILDFIRES WILL CREATE SMOKE... LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED. && $$ BLOCK
What forecasters said that day
The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this dense smoke advisory went out at May 29, 8:54 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 29, 8:54 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 954 PM EDT Tue May 29 2012 .UPDATE... No major changes were made to the evening forecast. Storms in the vicinity of Pensacola have begun to diminish, or evolve further west of our local area. To the north, storms across southern TN and northern AL/GA will continue through the night. There is a chance that some of these storms will reach our northern Georgia, and Alabama counties late tonight. However, any storms that do reach our borders will have weakened significantly through the night. Broad troughing will remain in place over the southeastern part of the country for the next several days. At the surface, high pressure will build in behind Beryl (currently situated along the GA/SC border). Afternoon seabreeze circulations and weak impulses in the broad east coast trough will provide the support each afternoon for scattered thunderstorms. However, probabilities will remain low (in the 20-30% range). By the end of the week, rain chances will increase as a frontal boundary approaches from the west. Highs in the lower 90s with overnight lows in the lower 70s are expected each day. && MARINE... Cautionary (borderline SCA) level winds will continue for the next couple of hours across our eastern forecast waters. This is an area where the pressure difference is great between Beryl to the north, and high pressure in the Gulf. As Beryl moves away the gradient will weaken and winds will subside. Winds and seas will remain below headline criteria for the remainder of the period, with only slight enhancements near shore each afternoon within the afternoon seabreeze. && .AVIATION... VFR conditions are expected to hold at all terminals into the early morning hours, when chances of patchy fog will increase. A few sites may see MVFR conditions for a few hours beginning around 10Z. After the fog diminishes by 14Z, VFR conditions will prevail. Widely scattered showers and thunderstorms are expected in the afternoon and have mentioned VCTS at TLH and VLD to account for this potential. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 75 93 70 92 71 / 20 30 20 30 20 Panama City 78 89 76 87 74 / 20 20 10 20 20 Dothan 71 94 71 92 70 / 20 20 10 30 20 Albany 68 95 71 94 70 / 20 20 10 30 20 Valdosta 70 93 68 93 70 / 30 30 20 40 20 Cross City 76 90 70 91 70 / 30 40 20 40 20 Apalachicola 79 88 75 86 74 / 20 30 10 20 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Harrigan/Evans
Hazardous weather outlook, May 29, 8:38 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 938 PM EDT TUE MAY 29 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310145- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 938 PM EDT TUE MAY 29 2012 /838 PM CDT TUE MAY 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. HARRIGAN
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:26 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 49 min |
| May 30, 2:35 AM CDT | Special Marine Warning | TAE | 55 min | |
| May 30, 3:27 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 30, 4:26 AM CDT | Red Flag Warning | TAE | Gadsden, Holmes, Jackson, Walton | 12 hr |
| May 30, 4:42 AM CDT | Special Marine Warning | TAE | 63 min | |
| May 30, 4:52 AM CDT | Special Weather Statement | TAE | Leon | 53 min |
| May 30, 3:36 PM CDT | Special Weather Statement | TAE | Walton, Washington | 54 min |
| May 30, 3:54 PM CDT | Special Weather Statement | TAE | Bay | 66 min |
| May 30, 4:12 PM CDT | Special Weather Statement | TAE | Wakulla | 48 min |
| May 30, 4:29 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 30 min |
| May 30, 5:57 PM CDT | Special Weather Statement | TAE | Gadsden | 63 min |
| May 30, 6:01 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 29 min |
| May 30, 6:31 PM CDT | Special Weather Statement | TAE | Walton | 59 min |
Nearby
Dense Smoke Advisories in Florida, 2012Every dense smoke advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.